Alert archive / Alabama / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 157, NWS Birmingham, AL

June 15, 2010Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 15, 2010, 12:10 PM CDT for Pickens County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2010, 12:10 PM CDT (17:10 UTC)
Expired
Jun 15, 2010, 12:45 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2607 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:05 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 15, 12:05 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT TUE JUN 15 2010

.UPDATE...MORNING UPDATE.

&&

.DISCUSSION...

WENT AHEAD AND RAISED POPS THROUGHOUT THE NORTHWESTERN PORTIONS OF
THE CWA TO REFLECT THE CONVECTIVE DEVELOPMENT AHEAD OF A BOUNDARY
THAT WAS ANALYZED AT 13Z THIS MORNING. ALSO TWEAKED TEMPS A BIT TO
REFLECT CURRENT TEMPERATURES...BUT OVERALL TEMPS LOOK GOOD ACROSS
THE BOARD. ANY STORM THAT DEVELOPS HAS THE POTENTIAL TO PRODUCE VERY
HEAVY DOWNPOURS...AS WELL AS GUSTY WINDS OVER 50 MPH. AN ISOLATED
SEVERE GUST ALSO CANNOT BE RULED OUT. WET MICROBURST POTENTIAL WILL
BE HIGH....WITH CAPES OVER 4000...AND DRIER AIR IN THE MID LEVELS
THAT COULD MIX DOWN TO THE SURFACE WITH EVAPORATIVE COOLING. A FEW
OTHER STATIONARY BOUNDARIES OUT THERE COULD LEAD TO MORE CONVECTIVE
DEVELOPMENT LATER THIS AFTERNOON. UPDATES ARE OUT.

56/GOGGINS

&&

.PREVIOUS DISCUSSION...

EVEN THOUGH WE ARE DEALING WITH A FAIRLY STRONG UPPER RIDGE...IT
APPEARS THAT THE RIDGE WILL NOT BE STRONG ENOUGH OR VERTICALLY
STACKED ENOUGH TO INHIBIT CONVECTION. PER THE LATEST SATELLITE
IMAGERY...THERE ARE SEVERAL MID TO UPPER LEVEL DISTURBANCES
SPINNING IN THE VICINITY OF THE SEUS. THE MODEL SUITE AGREES THAT
MEAN MOISTURE VALUES INCREASE WHILE HIGH TEMPERATURES ARE FORECASTED
TO REACH THE CONVECTIVE TEMPERATURE. THEREFORE...EXPECT A BIT MORE
COVERAGE OF AFTERNOON THUNDERSTORMS THAN THE PREVIOUS FEW DAYS.
MODEL SOUNDINGS ALSO DEPICT THE THREAT OF A FEW WET MICROBURSTS.
YESTERDAY THE MODEL SOUNDINGS WERE NOT ALL THAT IMPRESSIVE AND WE
ACTUALLY DID HAVE A FEW WIND GUSTS OF SEVERE MAGNITUDE. WILL RE-
EVALUATE AFTER THE 12Z SOUNDING COMES IN.

THE GFS DID NOT AGREE WITH THE ECMWF/NAM OR ITS OWN ENSEMBLE
MEMBERS ON POPS TODAY AND LEANED AWAY FROM IT AND WENT WITH
SCATTERED POPS. KEEP THE SCATTERED POPS IN THE FORECAST THE ENTIRE
PERIOD WITH THE BEST CHANCE DURING THE MAXIMUM HEATING EACH
AFTERNOON AND LASTING INTO THE EARLY EVENING. IT IS REALLY TOO
EARLY TO TELL IF ANY DISTURBANCE WILL ENHANCE RAIN CHANCES AND
POTENTIALLY ORGANIZE SOME STORMS...BUT CAN NOT RULE IT OUT
COMPLETELY ON ANY DAY. THE WET MICROBURST POTENTIAL IS TOUGH TO
FORECAST BEYOND A DAY OR SO BUT THE POTENTIAL APPEARS MUCH LOWER
AFTER TODAY. A FEW COLD FRONTS APPROACH THE AREA FROM THE NORTH
AND NORTHEAST...GETTING A PUSH FROM THE SYSTEMS MOVING THROUGH THE
NORTHERN STREAM. THE FIRST ARRIVES WEDNESDAY NIGHT INTO THURSDAY
WHILE ANOTHER ONE APPEARS AROUND MONDAY. REALLY DO NOT THINK THESE
FRONTS WILL PUSH THROUGH THE AREA BUT MAY DROP THE DEW POINTS A FEW
DEGREES AS THEY WASH OUT....ESPECIALLY NORTHEAST. MEAN MOISTURE AND
INSTABILITY APPEAR GOOD ENOUGH FOR THE POPS TO REMAIN JUST ABOVE
CLIMATOLOGY FOR THE ENTIRE PERIOD AS CONFIDENCE WAS NOT HIGH ENOUGH
TO LOWER MENTION.

IT LOOKS LIKE ONE MORE DAY OF HEAT INDICES BETWEEN 98 AND 105
DEGREES ACROSS CENTRAL ALABAMA. THE COMBINATION OF HIGH
TEMPERATURES AND HUMIDITY WILL NOT BE QUITE AS HIGH THE REMAINDER OF
THE FORECAST...ALTHOUGH THE HIGHS ARE STILL IN THE 90S. WILL ISSUE
THE SPS FOR ONE MORE DAY.

75

&&

.AVIATION...12Z TAF DISCUSSION.

A HOMOGENEOUS AIRMASS ACROSS ALL OF CENTRAL ALABAMA WILL RESULT IN
NEARLY IDENTICAL EXPECTED CONDITIONS AT ALL SITES TODAY.  HOWEVER AS
INDIVIDUAL THUNDERSTORMS DEVELOP LOCAL CONDITIONS WILL VARY
GREATLY.  THUNDERSTORMS SHOULD BEGIN TO DEVELOP AROUND 17Z ACROSS
THE AREA AND CONTINUE WELL AFTER SUNSET...ALTHOUGH COVERAGE AND
INTENSITY SHOULD BEGIN TO DIMINISH AFTER 01Z.  MICROBURSTS ARE A
CONCERN TODAY AND COULD RESULT IN WIND GUSTS IN EXCESS OF 50 MPH.
RADAR SIGNATURES WILL NEED TO BE MONITORED VERY CLOSELY FOR THIS
HAZARD.

BY 06Z MOST OF THE CONVECTION SHOULD HAVE DISSIPATED.   ADDITIONAL
GROUND MOISTURE FROM THUNDERSTORMS WILL LIKELY RESULT IN PATCHY
FOG.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

12/SIRMON

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/75/27
Hazardous weather outlook, Jun 15, 6:00 AM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CDT TUE JUN 15 2010

ALZ011>015-017>050-161100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
600 AM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS
ALL OF CENTRAL ALABAMA.  A FEW STORMS WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS TO 50 MPH OR GREATER AS WELL AS BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:57 AM CDTSevere Thunderstorm WarningBMXWinston48 min
Jun 15, 12:20 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa40 min
Jun 15, 12:26 PM CDTSevere Thunderstorm WarningBMXJefferson34 min
Jun 15, 12:28 PM CDTAreal Flood AdvisoryBMXJefferson2 hr
Jun 15, 12:43 PM CDTSevere Thunderstorm WarningBMXWalker32 min
Jun 15, 12:49 PM CDTSevere Thunderstorm WarningBMXJefferson26 min
Jun 15, 12:52 PM CDTFlash Flood WarningBMXJefferson3 hr
Jun 15, 12:56 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa34 min
Jun 15, 1:10 PM CDTSevere Thunderstorm WarningBMXBlount, Walker35 min
Jun 15, 1:24 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby36 min
Jun 15, 1:31 PM CDTSevere Thunderstorm WarningBMXWalker29 min
Jun 15, 1:44 PM CDTSevere Thunderstorm WarningBMXSt. Clair31 min
Jun 15, 1:49 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby116 min
Jun 15, 1:51 PM CDTSevere Thunderstorm WarningBMXFayette, Marion24 min
Jun 15, 1:54 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Tallapoosa36 min
Jun 15, 1:57 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby33 min
Jun 15, 1:59 PM CDTAreal Flood AdvisoryBMXWalker2 hr
Jun 15, 2:00 PM CDTSevere Thunderstorm WarningBMXChambers30 min
Jun 15, 2:10 PM CDTFlash Flood WarningBMXJefferson, Shelby3 hr
Jun 15, 2:12 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa33 min
Jun 15, 2:41 PM CDTSevere Thunderstorm WarningBMXWinston34 min
Jun 15, 2:46 PM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Tuscaloosa3 hr
Jun 15, 2:56 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne34 min
Jun 15, 3:10 PM CDTSevere Thunderstorm WarningBMXRandolph35 min
Jun 15, 3:19 PM CDTSevere Thunderstorm WarningBMXClay, Talladega26 min
Jun 15, 3:25 PM CDTFlash Flood WarningBMXRandolph2 hr
Jun 15, 3:28 PM CDTSevere Thunderstorm WarningBMXBullock, Pike32 min
Jun 15, 3:34 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne116 min
Jun 15, 3:44 PM CDTSevere Thunderstorm WarningBMXClay31 min
Jun 15, 3:52 PM CDTFlash Flood WarningBMXCalhoun, Cleburne3 hr
Jun 15, 3:54 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas36 min
Jun 15, 4:13 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne47 min
Jun 15, 4:19 PM CDTAreal Flood AdvisoryBMXClay, Cleburne116 min
Jun 15, 4:21 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Macon, Russell39 min
Jun 15, 4:27 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton33 min
Jun 15, 4:39 PM CDTSevere Thunderstorm WarningBMXSumter36 min
Jun 15, 4:47 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter28 min
Jun 15, 4:52 PM CDTSevere Thunderstorm WarningBMXAutauga38 min
Jun 15, 4:56 PM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Coosa, Elmore2 hr
Jun 15, 4:58 PM CDTSevere Thunderstorm WarningBMXDallas, Perry32 min
Jun 15, 5:02 PM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter, Tuscaloosa3 hr
Jun 15, 5:08 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Tuscaloosa37 min
Jun 15, 5:18 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Tallapoosa42 min
Jun 15, 5:36 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa24 min
Jun 15, 5:45 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry45 min
Jun 15, 5:52 PM CDTSevere Thunderstorm WarningBMXHale, Perry23 min
Jun 15, 5:55 PM CDTAreal Flood AdvisoryBMXGreene, Pickens, Tuscaloosa3 hr
Jun 15, 6:04 PM CDTAreal Flood AdvisoryBMXBibb, Greene, Hale, Perry3 hr
Jun 15, 6:04 PM CDTSevere Thunderstorm WarningBMXPike41 min
Jun 15, 6:16 PM CDTSevere Thunderstorm WarningBMXHale, Perry44 min
Jun 15, 6:36 PM CDTFlash Flood WarningBMXBibb, Hale, Perry114 min
Jun 15, 6:43 PM CDTAreal Flood AdvisoryBMXRussell2 hr
Jun 15, 6:50 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby, Tuscaloosa115 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.